Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 119, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 14, 2005, 3:05 PM EDT for Berkshire County, Massachusetts. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2005, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 14, 2005, 3:38 PM EDT
- In force
- 33 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:00 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 14, 3:00 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT SUN AUG 14 2005 UPDATED ZONES FOR THE WATCH. WILL SEND NIGHT TIME PACKAGE SOON. .SYNOPSIS...A WAVE OF LOW PRESSURE...RUNNING ALONG A FRONTAL BOUNDARY...STALLED OUT OVER OUR REGION...WILL SLOWLY SHIFT EAST LATER TONIGHT AND FINALLY THE DRAG THE FRONT FURTHER SOUTH. SLIGHTLY COOLER AND DRIER AIR WILL TAKE HOLD OF THE REGION BEGINNING ON MONDAY. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)...ONE AGAIN WE ARE UNDER THE GUN WITH A SEVERE THUNDERSTORM WATCH (720). THIS TIME IT EXTENDS NORTHWARD TO INCLUDE THE SARATOGA REGION AS WELL AS THE CAPITAL DISTRICT AND POINTS SOUTH. VERY HIGH SBCAPES (UP TO 3000 J/KG)...ESPECIALLY SOUTH OF ALB. LOW LEVEL SHEAR PROFILES ARE SOMEWHAT LIMITED BUT ENOUGH TO PERHAPS GENERATE AN ISOLATED SUPER CELL OR TWO. ALONG WITH THE SEVERE STORM POTENTIAL...PW VALUES AROUND 2.00 INCHES WILL MEAN HEAVY DOWNPOURS ARE QUITE LIKELY. THIS FRONT WILL TAKE ITS SWEET OL TIME TO CLEAR OUR REGION...AND WILL NOT DO SO UNTIL LATER TONIGHT. HOWEVER...ONCE WE LOOSE THE HEATING OF THE DAY...CELLS SHOULD BECOME NON-SEVERE BUT STILL COULD CONTAIN SOME HEAVY RAINS. GO NUMEROUS EARLY...THEN CHANCE LATER ON (EXCEPT LIKELY SOUTHEAST). ON MONDAY...THE DRIER AIR SHOULD FINALLY WIN OUT...AFTER PERHAPS SOME LINGERING SHOWERS SOUTH AND EAST OF ALBANY EARLY. NICE WEATHER FINALLY TAKES HOLD OR DOES IT? THE NAM INDICATES SOME SHOWER POSSIBILITIES ASSOCIATED WITH A VERY WEAK SECONDARY BOUNDARY MIGRATING ACROSS THE REGION ON MONDAY NIGHT. THE GFS DOES NOT HAVE THIS BOUNDARY AT ALL. INSTEAD...IT INDICATE A WEAK ANTICYCLONE CRESTING OVER US LATER AT NIGHT...THEN SLIDING TO OUR EAST. THE NAM...BUILDS A HIGH PRESSURE OVER US ON THE DAY TUESDAY. DUE TO SEVERE WEATHER AT HAND...DO NOT HAVE TIME TO QUIBBLE OVER THE DETAILS. JUST BLEND THE TWO SOLUTIONS FOR NOW...BUT KEEP TUESDAY DRY...WITH MORE CLOUDS THAN THE NAM WOULD INFER. BY WEDNESDAY...A SECONDARY FRONT STILL LOOKS TO WORK ACROSS THE REGION...BUT IT SHOULD HAVE VERY LIMITED MOISTURE AND SUPPORT WITH IT. KEEP A SLIGHT CHANCE IN THE GRIDS. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER ANTICYCLONE IS PROGGED TO BUILD OVER THE REGION ON THURSDAY. THIS COULD BE THE NICEST DAY OF THIS WEEK. THEN...THIS HIGH MOVES EAST...A SOUTHERLY FLOW ATTEMPTS TO PUSH THE WARM HUMID STUFF OUR WAY ON FRIDAY INTO EARLY SATURDAY BEFORE A STRONGER COLD FRONT APPROACHES. NOT MUCH IN THE WAY OF CHANGE FROM PREVIOUS THINKING...EXCEPT TO MOVE THIS FRONT A LITTLE FASTER. && .AVIATION...SCATTERED THUNDERSTORMS HAVE ERUPTED ACROSS OUR REGION...AND ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH EARLY EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED WHICH INCLUDE KALB AND KPOU THROUGH 10 PM. THERE IS A CHANCE OF THUNDERSTORMS BRIEFLY PRODUCING SURFACE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL. AFTER 02Z...THE THREAT OF SEVERE THUNDER SHOULD DIMINISH...BUT IF ANYTHING...THE IFR THREAT WILL INCREASE DUE TO THE POSSIBILITY OF RAIN INDUCED FOG AND LOW CIGS. WITH TIME...THE SHOWERS SHOULD BECOME LESS NUMEROUS AND END ALL TOGETHER. BY EARLY MONDAY...CONDITIONS WILL SLOWLY IMPROVE FROM MVFR...BACK TO VFR FROM NORTHWEST TO SOUTHEAST. && .HYDROLOGY...THE THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE COPIOUS AMOUNTS OF RAIN...LOCALLY WELL OVER AN INCH. SO...WHILE RIVER BASIN QPF WILL GENERALLY BE LESS THAN INCH...ANY CELL COULD PRODUCE WELL OVER AN INCH THROUGH THE EARLY PORTION OF TONIGHT. THESE RAINERS COULD LOCALLY SWELL CREEKS AND PRODUCE LOCALIZED FLOODING. HOWEVER...THIS RAIN WILL LIKELY NOT RESULT ANY SIGNIFICANT RISE OF LAGER STEM RIVERS DUE TO OUR RECENT DRY SPELL OF LATE. AFTER TONIGHT...MAINLY DRY WEATHER IS FORECAST THROUGH THURSDAY WITH HYDRO PROBLEMS. THE NEXT SIGNIFICANT THREAT OF RAIN IS FRIDAY. && .ALY WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR CTZ001-013. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR MAZ001-025. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR NYZ041-047>054-NYZ058>061-NYZ063>066-083-084. SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT FOR VTZ013>015. && SYNOPSIS...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...GG HYDROLOGY...GG
Hazardous weather outlook, Aug 14, 1:43 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 143 PM EDT SUN AUG 14 2005 NYZ032-033-038>040-042-082-083-151055- HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 143 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY... SOUTHERN ADIRONDACKS...AND WARREN COUNTY... .DAY ONE...TODAY AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THAT MAY PRODUCE HEAVY RAINFALL AMOUNTS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084- VTZ013>015-151055- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA- SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY- WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY- WESTERN ULSTER NY-WESTERN WINDHAM VT- 143 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HUDSON VALLEY...GREATER CAPITAL REGION...SOUTHERN VERMONT...THE SCHOHARIE VALLEY...EASTERN CATSKILLS...MID HUDSON VALLEY...TACONICS... BERKSHIRES AND LITCHFIELD HILLS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE POTENTIAL SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH. LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLASH FLOODING IN SOME LOCATIONS. URBAN AND SMALL STREAM FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY TO SATURDAY... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Local storm report, Aug 14, 3:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG FEURA BUSH 42.58N 73.88W
08/14/2005 ALBANY NY LAW ENFORCEMENT
TREES DOWN. BETHELEM PD
0217 PM TSTM WND DMG EAST GREENBUSH 42.59N 73.70W
08/14/2005 RENSSELAER NY FIRE DEPT/RESCUE
TREES AND WIRES DOWN.
0252 PM TSTM WND DMG AVERILL PARK 42.63N 73.55W
08/14/2005 RENSSELAER NY FIRE DEPT/RESCUE
TREES AND WIRES DOWN.
&&
GGThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:08 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer | 68 min |
| Aug 14, 4:09 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 66 min |
| Aug 14, 6:52 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 53 min |
| Aug 14, 4:33 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 57 min |
| Aug 14, 5:27 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 37 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.